I’ve often wondered if the effects of HRV training were compromised with
patients taking Tricyclic Antidepressants (TCA’s). TCA’s are anticholinergic, thus interfering with the parasympathetic nervous system which uses acetylcholine as its neurotransmitter. TCA’s usually increase resting heart rate, but do they interfere with the ebb and flow of vagal (parasympathetic) tone that gives rise to HRV?
A recent study suggests that TCA’s may interfere with HRV training. Why?
“Reduced cardio-respiratory coupling after treatment with nortriptyline in contrast to S-citalopram.” J Affect Disord. 2010 Jun 8.
Major Depressive Disorder increases cardiac mortality, with decreased HRV estimated to explain 30% of the increased risk. This study measured HRV before and after treatment with an antidepressant-either the TCA nortriptyline or the SSRI s-citalopram.
The results demonstrated decreased HRV and cardio-respiratory coupling, (consistent with interference in parasympathetic regulation) by nortriptyline, but not the SSRI s-citalopram. These results have implications for the treatment of clinical depression in patients who already have a higher risk for cardiovascular disease. That is, use of TCA’s to treat the depression may increase cardiovascular risk relative to use of the SSRI’s via its effect on HRV.
In addition one can speculate that given the decreased cardio-respiratory coupling associated with TCA use, that training with HRV Feedback would be less effective for someone on a TCA. An idea that certainly needs more observation and study.